Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 297, NWS Springfield, MO

July 7, 2017Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 7, 2017, 6:51 PM CDT for Barry County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 6:51 PM CDT (23:51 UTC)
Expired
Jul 7, 2017, 7:30 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barry County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:08 PM CDTHAIL 12 Se Purdy, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WUUS53 KSGF 072351
SVRSGF
MOC009-080030-
/O.NEW.KSGF.SV.W.0297.170707T2351Z-170708T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
651 PM CDT FRI JUL 7 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Barry County in southwestern Missouri...

* Until 730 PM CDT

* At 651 PM CDT, a severe thunderstorm was located near Purdy, or 8
  miles southeast of Monett, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mcdowell...                       Jenkins...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3679 9393 3687 9387 3680 9358 3676 9358
      3660 9373
TIME...MOT...LOC 2351Z 308DEG 15KT 3681 9385 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:51 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 7, 5:51 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Springfield MO
551 PM CDT Fri Jul 7 2017

.SHORT TERM...(tonight through Saturday)
Issued at 245 PM CDT Fri Jul 7 2017

Weak frontal boundary will move southward through southern
Missouri into this evening. Front will not be strong enough to
induce widespread upward motion but expect to see at least
isolated convection as boundary layer further warms. Questions
arise in whether the convection will be strictly diurnal in nature
as model ensembles suggest convection will last into the night as
H8 front moves slowly through. Given heat induced
instability...some stronger storms will be possible including
isolated damaging wind.

Seasonably warm yet noticeably more mild temperatures are then
expected on Saturday as a modified Canadian air mass moves through
the region.

.LONG TERM...(Sunday through Friday)
Issued at 245 PM CDT Fri Jul 7 2017

Pops will be a tad higher on Sunday as high departs setting up
modest return flow...otherwise expect only isolated diurnal
thunderstorm chances through the coming week as the ridge flattens
across the Central Plains.

Temperatures will warm under this dome driving afternoon heat
indices upward to around 100 daily.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM CDT Fri Jul 7 2017

Pilots can expect prevailing VFR conditions at area terminals
tonight through Saturday. Isolated storms may develop across far
southern Missouri this evening otherwise no weather impacts to
flight conditions are expected. A front will push southward across
the region tonight bringing a wind shift to the northwest.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ068-077>079-
     088>090-093-094-101-102.

KS...Heat Advisory until 7 PM CDT this evening for KSZ101.

&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Foster
Hazardous weather outlook, Jul 7, 5:20 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
520 PM CDT Fri Jul 7 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
520 PM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.
  Elevated Excessive heat risk.

DISCUSSION...

Isolated thunderstorms may develop across portions of far
southern Missouri through this evening and possibly overnight.
The strongest storms will be capable of producing wind gusts of 50
to 60 mph, small hail and frequent lightning.

The highest heat indices will range from around 100 to near 110
degrees through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be a chance for non severe thunderstorms on
Sunday...then isolated storms possible over the coming workweek.

Heat indices will likely warm into the mid to upper 90s each
afternoon from Monday through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Jul 7, 6:06 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
606 PM CDT FRI JUL 7 2017

MOZ093-101-080000-
Newton MO-McDonald MO-
606 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NEWTON AND WESTERN
MCDONALD COUNTIES UNTIL 700 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seneca and another storm north west of Tiff City, both storms were
moving east southeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Neosho...                         Big Sugar Creek State Park...
Seneca...                         Granby...
Anderson...                       Goodman...
Pineville...                      Lanagan...
Newtonia...                       Cayuga...
Stark City...                     Tiff City...
Racine...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3660 9462 3696 9462 3690 9413 3654 9431
TIME...MOT...LOC 2305Z 285DEG 19KT 3686 9456

Wise
Local storm report, Jul 7, 6:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 S RACINE              36.87N 94.53W
07/07/2017  E1.25 INCH       NEWTON             MO   TRAINED SPOTTER

            HAIL ESTIMATED SIZE OF QUARTERS TO HALF
            DOLLARS.

&&

AF
Special weather statement, Jul 7, 6:43 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
643 PM CDT FRI JUL 7 2017

MOZ102-080045-
Barry MO-
643 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARRY COUNTY UNTIL
745 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm over
Purdy, or near Monett, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Purdy...                          Mcdowell...
Jenkins...

LAT...LON 3681 9392 3687 9388 3678 9358 3677 9358
      3662 9374
TIME...MOT...LOC 2342Z 309DEG 14KT 3683 9388

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:10 AM CDTSpecial Weather StatementSGFMaries50 min
Jul 7, 2:25 PM CDTHeat AdvisorySGFBarry, Barton, Cedar, Dade, Greene, Hickory and 5 more5 hr
Jul 7, 6:06 PM CDTSpecial Weather StatementSGFMcDonald, Newton54 min
Jul 7, 6:14 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton46 min
Jul 7, 6:43 PM CDTSpecial Weather StatementSGFBarry62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.